Tornadoes · United States · Kansas · 2008

EF0 tornado, Buxton to Fredonia, Kansas, May 1, 2008

From Buxton to Fredonia, this EF0 tornado ran 0.7 miles across Wilson County on May 1, 2008, touching down at 7:35 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 1, 2008
Touchdown
7:35 PM CDT (00:35 UTC)
Lifted
7:37 PM CDT (00:37 UTC)
On the ground
2 minutes
Path length
0.7 miles (1.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Wilson County
Touchdown point
37.491, -95.899
Lift-off point
37.498, -95.890
Record number
0805011835-01

What the Weather Service recorded

A strong low pressure system brought a cold front through eastern half of Kansas during the late afternoon and evening hours of May 1st. The front was the trigger for initial severe thunderstorms in Southeast Kansas. These storms produced several short-lived tornadoes as well as large hail and damaging winds. Another line of severe storms quickly developed along the mid-level front over South Central Kansas. This line of storms moved to east across all of Southeast Kansas but its intensity weakened as it crossed the Flint Hills. The second round of storms produced large, high winds and very heavy rain.

Brief touchdown in open country.

The tornado touched down briefly in an open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

31 minutes of warning. NWS ICT issued a tornado warning for this county at 00:04 UTC, 31 minutes before the tornado touched down, in force until 00:45 UTC.

The county was under a tornado watch, issued at 22:36 UTC and running to 05:55 UTC.

Issued (UTC)ExpiredProductOffice
18:09 UTC20:33 UTCWind AdvisoryICT
22:36 UTC05:55 UTCTornado WatchICT
23:09 UTC00:00 UTCSevere Thunderstorm WarningICT
00:04 UTC00:45 UTCTornado WarningICT
00:08 UTC00:45 UTCSevere Thunderstorm WarningICT
00:22 UTC06:15 UTCFlood WarningICT
00:37 UTC01:15 UTCTornado WarningICT
00:45 UTC01:45 UTCSevere Thunderstorm WarningICT
01:14 UTC02:00 UTCSevere Thunderstorm WarningICT
01:41 UTC02:15 UTCTornado WarningICT
02:00 UTC02:45 UTCSevere Thunderstorm WarningICT
02:07 UTC02:45 UTCTornado WarningICT
03:50 UTC07:45 UTCFlood WarningICT
05:39 UTC09:38 UTCFlood WarningICT
05:55 UTC07:39 UTCTornado WatchICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 1, 3:23 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 1, 3:23 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT THU MAY 1 2008

.DISCUSSION...

MAIN FORECAST CONCERN REVOLVES AROUND SEVERE CHANCES OVERNIGHT.

SYNOPSIS:
CURRENTLY HAVE A STRONG UPPER WAVE DIVING ACROSS SOUTHERN
CO/NORTHERN NM. VIS SATELLITE SHOWING SOME CU DEVELOPING OVER FAR
WESTERN KS AS THE LEADING EDGE OF COOLER MID LEVEL TEMPS START TO
OVERSPREAD THE AREA. AT THE SURFACE LOOSE DRY LINE IS SITUATED ALONG
A EMP TO WLD LINE WITH A SURFACE LOW OVER EASTERN NE AND ANOTHER ONE
TAKING SHAPE OVER THE OK PANHANDLE WHERE SURFACE PRESSURE FALLS HAVE
BEEN MAXIMIZED OVER THE LAST COUPLE OF HOURS.

TONIGHT:
DRYLINE IS EXPECTED TO SLOWLY WORK EAST THROUGH 00Z FRI AS STRONG
SOUTHERLY WINDS CONTINUE TO INCREASE MOISTURE ACROSS SE KS. IT LOOKS
LIKE THE RUC...GFS AND NAM ARE STILL OVERDOING THE SURFACE DEWPOINTS
ACROSS SE KS WITH MOST SHOWING BETWEEN 65-68 DEGREES...WITH 62-64
MORE REALISTIC. AS EXPECTED THE CAP IS CURRENTLY HOLDING STRONG BUT
WILL START TO ERODE QUICKLY AS THE COOLER MID LEVEL AIR OVERSPREADS
THE DRYLINE. MODELS ARE STILL BACKING THE SURFACE WINDS AROUND 00Z
AS PRESSURE FALLS CONTINUE TO INCREASE OVER THE HIGH PLAINS. THE
IMPORTANT QUESTION FOR THE FIRST PART OF THIS PERIOD IS WHETHER
THERE WILL BE ENOUGH CONVERGENCE ALONG THE FRONT/DRYLINE TO INITIATE
STORMS BEFORE DARK. CURRENT THINKING IS THAT AN HOUR EITHER SIDE
OF 00Z WOULD BE THE MOST LIKELY TIME FOR STORMS TO DEVELOP PRIOR TO
DARK. ONE DIFFERENCE WITH THE LATEST MODEL RUNS AND WHAT IS
OCCURRING...IS THAT THE SURFACE BOUNDARY IS ORIENTED MORE NE TO SW
WHICH MEANS THAT IT WILL BE EASIER TO GET CONVERGENCE ALONG THE
BOUNDARY SINCE BACKED WINDS WILL NOT BE NEEDED. OBVIOUSLY ANY STORMS
THAT FIRE BEFORE DARK WILL QUICKLY BECOME SEVERE.

MODELS CONTINUE TO BACK THE DRYLINE WEST AFTER 00Z AS THE SURFACE
LOW TRACKS INTO NORTH CENTRAL OK. IF STORMS DO NOT DEVELOP BEFORE
DARK...THEY WILL LIKELY DEVELOP AFTER 03Z AS THE SYNOPTIC BOUNDARY
CATCHES UP WITH THE DRYLINE WHICH WILL ALSO COINCIDES WITH THE
BETTER UPPER DYNAMICS GETTING INTO THE AREA. THE STORMS AFTER DARK
WILL BE MORE LINEAR IN NATURE BUT WILL STILL HAVE A GOOD CHANCE AT
PRODUCING LARGE HAIL AND DAMAGING WINDS.

FRI-SUN:
BY 18Z FRI THE UPPER LOW WILL BE LOCATED OVER SOUTH CENTRAL NE/NORTH
CENTRAL NE. THIS WILL PLACE MOST OF NORTHERN KS IN A PRIME AREA FOR
HIGH NW WINDS AND CURRENTLY HAVE HIGH CONFIDENCE THAT A WIND
ADVISORY WILL BE NEEDED FOR OUR CENTRAL KS COUNTIES FRI AFTERNOON.
HOWEVER AFTER COORDINATING WITH SURROUNDING OFFICES...FEEL IT WOULD
BE CONFUSING GOING WITH AN NPW NOW...CONSIDERING DDC HAS A WIND
ADVISORY OUT FOR EARLY THIS EVENING WITH ADDITIONAL HEADLINES LIKELY
OVERNIGHT. THEREFORE WILL BRIEF THE MIDNIGHT SHIFT ON THE SITUATION
AND LET THEM ISSUE. CONTINUED WITH SHOWERS OVER THE NORTHERN HALF OF
THE FORECAST AREA FOR FRI INTO FRI NIGHT GIVEN THE PROXIMITY TO THE
UPPER LOW. HOWEVER NOT EXPECTING ANYTHING TOO WIDESPREAD.

THE MAIN WEATHER STORY OVER THE WEEKEND WILL CONTINUE TO BE THE
UNSEASONABLY COOL MORNING TEMPERATURES WITH 30S LIKELY FOR THE
NORTHERN HALF OF THE FORECAST AREA FOR BOTH SAT AND SUN MORNING AS
THE UPPER WAVE PUSHES INTO THE OHIO VALLEY.

MON-THU:
DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST THROUGH THESE
PERIODS. BOTH ECMWF AND GFS CONTINUE TO ADVERTISE ANOTHER SHORTWAVE
TRACKING INTO THE DESERT SW ON MON AND INTO THE CENTRAL PLAINS FOR
WED INTO THU. THIS WILL ALLOW RETURN FLOW TO SETUP ACROSS THE PLAINS
FOR MON INTO TUE. THERE WILL LIKELY BE TWO MODES OF PRECIP CHANCES
THROUGH THESE PERIODS...ONE WITH THE INITIAL MOISTURE SURGE AND THE
OTHER WHEN THE UPPER DYNAMICS LIFT OUT. FOR NOW WILL NOT GET TOO
CUTE AND WILL INCREASE POPS SLOWLY FROM MON NIGHT INTO WED.

LAWSON

&&

.AVIATION...18Z TAF ISSUANCE
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE

****ERROR: INCOMPLETE DATA

  39  64 /  50  10  10  10
RUSSELL         40  56  35  60 /  20  40  30  10
GREAT BEND      41  56  36  63 /  20  30  20   0
SALINA          47  58  35  62 /  20  30  30  10
MCPHERSON       47  60  37  62 /  20  20  20  10
COFFEYVILLE     58  69  42  63 /  80  20  10  10
CHANUTE         56  67  41  59 /  80  20  20  10
IOLA            56  67  41  59 /  80  20  20  10
PARSONS-KPPF    57  69  42  61 /  80  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 1, 3:48 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT THU MAY 1 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
348 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE THAT AN ISOLATED THUNDERSTORM OR TWO MAY
DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. ANY STORM THAT DEVELOPS PRIOR TO
SUNSET WILL HAVE A HIGH PROBABILITY OF BECOMING SEVERE WITH LARGE
HAIL AND TORNADOES THE MAIN THREATS.

THUNDERSTORM CHANCES WILL INCREASE AFTER DARK AS A COLD FRONT
OVERTAKES THE RETREATING DRYLINE. THESE STORMS ARE EXPECTED TO
DEVELOP INTO A LINE AND AFFECT LOCATIONS GENERALLY SOUTHEAST OF THE
KANSAS TURNPIKE. THESE STORMS WILL ALSO HAVE A HIGH PROBABILITY OF
BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST TO NORTHWESTERLY WINDS CAN BE EXPECTED ACROSS CENTRAL
KANSAS FRIDAY AFTERNOON INTO FRIDAY EVENING. A WIND ADVISORY MAY BE
REQUIRED.

THUNDERSTORM CHANCES WILL START TO INCREASE ACROSS THE AREA MONDAY
NIGHT THROUGH WEDNESDAY. ANY STORM THAT DEVELOPS THROUGH THIS TIME
FRAME WILL HAVE THE POTENTIAL TO BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT
FOR LOCATIONS GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/JMC/LAWSON

In the hours before

Local storm report, May 1, 7:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             5 SW FREDONIA           37.48N 95.89W
05/01/2008  E1.00 INCH       WILSON             KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 1, 7:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             5 SW FREDONIA           37.48N 95.89W
05/01/2008  E1.75 INCH       WILSON             KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 1, 7:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 W ELK FALLS           37.37N 96.25W
05/01/2008  E0.75 INCH       ELK                KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 1, 7:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             FREDONIA                37.53N 95.82W
05/01/2008  E0.75 INCH       WILSON             KS   LAW ENFORCEMENT

&&

LFW
Local storm report, May 1, 7:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             FREDONIA                37.53N 95.82W
05/01/2008  E1.75 INCH       WILSON             KS   LAW ENFORCEMENT

&&

LFW
Local storm report, May 1, 7:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             3 W ELK FALLS           37.37N 96.25W
05/01/2008  E1.25 INCH       ELK                KS   TRAINED SPOTTER

&&

LFW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

0.6 hours before the tornado, 169 km from the path. May 2, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -97903, lifted condensation level 3122 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 65 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-97903 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

11.4 hours after it, 169 km from the path. May 2, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 36 joules per kilogram, CIN -275, lifted condensation level 984 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 98 square meters per square second, 0 to 6 km bulk shear 88 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-275 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
88 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Parsons (PPF), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:52 UTC7862170° 13 kt23997.6
23:52 UTC7662160° 12 kt21997
00:52 UTC7562150° 9 kt17996.6
01:52 UTC7461160° 9 kt17997.6
02:27 UTC73.460.8160° 15 kt22997.6VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 138 km away, was scanning. The volume nearest the touchdown began at 00:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:48 UTCHAIL 12 Sw MolineElk, KS
22:50 UTCHAIL 11 E MolineElk, KS
22:50 UTCHAIL 1.755 W LongtonElk, KS
22:50 UTCHAIL 2.54 Ne MolineElk, KS
22:55 UTCHAIL 1.252 N MolineElk, KS
23:00 UTCHAIL 12 Ne MolineElk, KS
23:04 UTCHAIL 1Fall RiverGreenwood, KS
23:10 UTCHAIL 16 E SeveryGreenwood, KS
23:15 UTCHAIL 1.755 Ne LongtonElk, KS
23:20 UTCHAIL 110 N LongtonElk, KS
23:30 UTCHAIL 0.88TorontoWoodson, KS
23:38 UTCHAIL 1.754 E MolineElk, KS
23:44 UTCHAIL 1.751 Ne Elk FallsElk, KS
23:46 UTCFUNNEL CLOUD2 W LongtonElk, KSSTORM SPOTTER REPORTED A WALL CLOUD WITH STRONG ROTATION AND A FUNNEL CLOUD 2 MILES WEST OF LONGTON
23:50 UTCFUNNEL CLOUD1 Se Elk FallsElk, KS
23:54 UTCHAIL 15 S Fall RiverElk, KS
23:58 UTCFUNNEL CLOUD1 E LongtonElk, KS
00:05 UTCHAIL 23 E Elk FallsElk, KS
00:17 UTCHAIL 15 Sw FredoniaWilson, KS
00:17 UTCHAIL 1.755 Sw FredoniaWilson, KS
00:20 UTCHAIL 0.753 W Elk FallsElk, KS
00:25 UTCHAIL 0.75FredoniaWilson, KS
00:28 UTCHAIL 1.75FredoniaWilson, KS
00:29 UTCHAIL 1.253 W Elk FallsElk, KS
00:35 UTCTORNADO3 Sw FredoniaWilson, KSBREIF TOUCH DOWN IN OPEN FEILD.
00:37 UTCHAIL 1.753 Nw FredoniaWilson, KS
00:38 UTCFUNNEL CLOUDFredoniaWilson, KS
00:43 UTCHAIL 2.52 S BenedictWilson, KS
00:48 UTCHAIL 11 E MolineElk, KS
00:55 UTCHAIL 1.251 E MolineElk, KS
01:15 UTCHAIL 1HumboldtAllen, KS
01:20 UTCHAIL 1PetroliaAllen, KS
01:21 UTCFUNNEL CLOUD1 S HumboldtAllen, KS
01:25 UTCHAIL 1.75HumboldtAllen, KS
01:33 UTCHAIL 1.75HowardElk, KS
01:39 UTCFLOODHowardElk, KSLOCALIZED FLOODING SOUTHEAST HALF OF THE COUNTY
01:39 UTCHAIL 0.75HowardElk, KS
01:50 UTCHAIL 16 Sw FredoniaWilson, KS
01:54 UTCHAIL 11 W FredoniaWilson, KS
01:54 UTCHAIL 25 Sw FredoniaWilson, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 1, 2008

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 16:50 PM CDTEF0Elk, KS0.750
May 16:55 PM CDTEF0Sioux, IA0.150
May 16:59 PM CDTEF2Sioux, IA12.9400$510,000
May 17:26 PM CDTEF0Clinton, MO0.125
May 17:29 PM CDTEF0Oklahoma, OK0.120$15,000
May 17:30 PM CDTEF0Lyon, IA0.150
May 17:38 PM CDTEF0Wilson, KS0.650
May 17:42 PM CDTEF0Payne, OK0.375
May 17:42 PM CDTEF0O'Brien, IA0.150
May 17:44 PM CDTEF0Lyon, IA0.150
May 18:05 PM CDTEF0Osceola, IA0.150
May 18:18 PM CDTEF0Pawnee, OK0.175
May 18:21 PM CDTEF0Allen, KS1.975
May 18:25 PM CDTEF1Pawnee, OK3.0300$20,000
May 18:37 PM CDTEF1Osage, OK17.0450$75,000
May 19:06 PM CDTEF0Osage, OK5.0100$5,000
May 19:08 PM CDTEF0Cass, MO0.125
May 19:14 PM CDTEF0Neosho, KS0.760
May 19:44 PM CDTEF0Neosho, KS0.450
May 19:51 PM CDTEF0Allen, KS0.650
May 112:43 AM CDTEF0Osage, KS1.530$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.